Acute Dystonia due to Citalopram Treatment: A Case Series

S. Mohammad Moosavi, Mahshid Ahmadi, Mani B. Monajemi

Abstract


Introduction: Abnormal movements such as acute dystonia, dyskinesia, parkinsonism, exacerbation of Parkinson disease, akathisia and possibly neuroleptic malignant syndrome may be associated with the use of selective serotonin reuptake inhibitors (SSRIs) rarely. Citalopram, a typical SSRI, used in serotonergic dysfunction related disorders, potentially can cause extrapyramidal symptoms such as acute dystonia.

Methods: In a retrospective survey on patients referred to psychiatric clinic between February 2010 and February 2011 who were prescribed citalopram by the psychiatrist. The data about Demographic, history of drug and alcohol abuse or dependence, diagnosis and citalopram consumption length collected. The daily dose of citalopram was also recorded. Acute dystonia was identified by a validated chart review and precise neurological examination.

Results: Nine patients were included. Citalopram was initiated at a 20 mg and titrated to a mean dose of 27 mg. The median length of acute dystonia after citalopram therapy was nine days. Other common adverse events included somnolence, gastric upset and nightmare in the cases.

Conclusions: This case series was an effort to show the citalopram potential to trigger acute dystonia. Clinician needs to be aware of possible dystonia, as early recognition is necessary to prevent major adverse outcomes.


Full Text:

PDF


DOI: http://dx.doi.org/10.5539/gjhs.v6n6p295

Global Journal of Health Science   ISSN 1916-9736(Print)   ISSN 1916-9744(Online)

Copyright © Canadian Center of Science and Education

To make sure that you can receive messages from us, please add the 'ccsenet.org' domain to your e-mail 'safe list'. If you do not receive e-mail in your 'inbox', check your 'bulk mail' or 'junk mail' folders.